Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 28, NWS Boston/Norton, MA

July 19, 1999Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 19, 1999, 2:03 PM EDT for Plymouth County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 2:03 PM EDT (18:03 UTC)
Expired
Jul 19, 1999, 2:45 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Plymouth County, MA

The radar

The Boston radar (KBOX), 33 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 6.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 191806 RRA
SVRBOS
MAC023-191845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSSETTS   
  INCLUDING PLYMOUTH

* UNTIL 245 PM EDT.

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM NEAR HANSON AND HALIFAX...STATIONARY.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SCITUATE...PLYMPTON...
  PEMBROKE...NORWELL...MARSHFIELD...KINGSTON...HANOVER...HALIFAX AND
  DUXBURY.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
GF/RMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:42 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 19, 9:42 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
942 AM EDT MON JUL 19 1999

...SVR AND FF THREAT THIS AFTN/NITE IN SNE...

SKYWARN ALERT CONTS: ACTIVATION LIKELY ARD NOON MOST OF FA...SPCLY
NE CT...N 80 PCT RI... HILLSBOROUGH COUNTY AND MUCH OF SE MA.

SVR: BLV WE HAVE ENOUGH CAPE WITH 91/72 TO SPIN UP A 50K STORM.
     IF SO...30K WINDS AT ALB 31052. EVEN 12K WINDS AT ALY
     27535. GOING TO GO WITH VIL OF 40+ AS A THRESHOLD START
     (EL ARD 40K) BUT PREFER VIL 50 OR HIGHER. WBZ IS ARD 13K
     SO WHILE HAIL IS A THREAT... BLV BEST PRODUCTION IS WIND
     ARD 55 KT AND A MVMT AT LEAST 2925...POSSIBLE RT MOVER FM
     310 TWD MORE UNSTABLE AIR AND IN LINE WITH 3H WIND.

     BEST CHC SVR APPEARS IN RELATIVELY CLEAR AIR AT MIDDAY
     WHERE TEMP EXCEEDS 90...SPECIFICALLY BDL-ASH SEWD TO THE
     COAST. SEABRZ DAMPENS 55KT A BIT ALONG THE COAST BUT
     SMW WIND WILL B IN THE FCST. COORD SPC 935 AM.

WHILE 8H AND SFC CNV FIELDS ARE WEAK...FULL SS SOUNDINGS OFFER
LOWER 90S NON MARINE INFLUENCE SE MA.

PROBABLY AN EARLY SHOW ON INITIAL DEEP CONVECTION STARTING WHEN TEMP
HITS SOMEWHERE IN 87-91 RANGE.

FF: MAY NEED AN FFA IN LATER FCST BUT FOW NOW HANDLING WITH LOCAL
    FLOODING.  PW NR 1.8 INCH IS A PBLM PLUS UPSTREAM SW CONTS RW+
    INTO TNGT CT RI/SE MA.

MARINE: SCA MAY B REQ TUE. BORDERLINE BUT NE FLOW MAY PULSE UP TO
        25 KT FOR 2 -4 HRS NR 12Z TUE.   IN THE MEANTIME SMW GUST
        POSS ALONG IMMEDIATE COAST THIS AFTN.

.BOX...SCA MAY B REQ ALL WATERS EARLY TUE.

DRAG

In the hours before

Special weather statement, Jul 19, 10:13 AM EDT, 3 hours 50 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-192213-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1013 AM EDT MON JUL 19 1999

...A BREAK IN THE HEAT WAVE SHOULD BE PUNCTUATED BY ISOLATED OR
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON IN A PORTION OF
SOUTHERN NEW ENGLAND...

THE MOST LIKELY TIME FOR A THUNDERSTORM TO PRODUCE DAMAGING WIND AND
FLOODING RAINFALL IS BETWEEN 1 PM AND 7 PM.

THUNDERSTORMS SHOULD START DEVELOPING BETWEEN 11 AM AND 1230 PM FROM
SOUTHEAST NEW HAMPSHIRE INTO CONNECTICUT RIVER VALLEY OF WESTERN
MASSACHUSETTS AND TRACK SOUTHEAST AT 30 MPH.

THE GREATEST THREAT REGION FOR A SEVERE STORM LIES FROM NASHUA IN
SOUTHEAST NEW HAMPSHIRE ACROSS MUCH OF THE EASTERN TWO THIRDS OF
MASSACHUSETTS INTO NORTHERN CONNECTICUT AND MOST OF RHODE ISLAND.

COASTAL SOUTHERN NEW ENGLAND MAY HAVE SOME PROTECTION FROM
COOLER OCEAN BREEZES. EVEN SO...EAST COASTAL MASSACHUSETTS...
INCLUDING BOSTON HARBOR...MAY SEE A GUST TO 45 KNOTS BETWEEN 2 PM
AND 6 PM. THE SOUTH COAST OF RHODE ISLAND AND SOUTH COASTAL
MASSACHUSETTS FROM MARTHAS VINEYARD TO CAPE COD MAY ALSO SEE A GUST
TO 40 OR 45 KNOTS BETWEEN 4 PM AND 9 PM WHEN THE STRONGER STORMS
ARRIVE THERE.

RAINFALL FROM THESE STORMS WILL BE VERY HEAVY IN A FEW LOCALITIES...
EXCEEDING 3 INCHES IN A 90 MINUTE PERIOD. THIS WILL CAUSE LOCAL
FLOODING OF POOR DRAINAGE AREAS. THE GREATEST RISK FOR FLOODING IS
ALONG AND SOUTH OF THE MASS PIKE FROM HARTFORD...SPRINGFIELD AND
WORCESTER TO WILLIMANTIC...WOONSOCKET...PROVIDENCE...TAUNTON AND NEW
BEDFORD.  EVEN THE CAPE AND ISLANDS MAY SEE VERY HEAVY RAIN THIS
EVENING.

STAY TUNED TO YOUR FAVORITE LOCAL BROADCAST OUTLET FOR ANY WARNINGS
OR WATCHES. PLEASE IMMEDIATELY RELAY ANY DAMAGING WIND OR FLOODING
INFORMATION TO THE NATIONAL WEATHER SERVICE.

DRAG
Special weather statement, Jul 19, 10:13 AM EDT, 3 hours 50 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-192213-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1013 AM EDT MON JUL 19 1999

...A BREAK IN THE HEAT WAVE SHOULD BE PUNCTUATED BY ISOLATED OR
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON IN A PORTION OF
SOUTHERN NEW ENGLAND...

THE MOST LIKELY TIME FOR A THUNDERSTORM TO PRODUCE DAMAGING WIND AND
FLOODING RAINFALL IS BETWEEN 1 PM AND 7 PM.

THUNDERSTORMS SHOULD START DEVELOPING BETWEEN 11 AM AND 1230 PM FROM
SOUTHEAST NEW HAMPSHIRE INTO CONNECTICUT RIVER VALLEY OF WESTERN
MASSACHUSETTS AND TRACK SOUTHEAST AT 30 MPH.

THE GREATEST THREAT REGION FOR A SEVERE STORM LIES FROM NASHUA IN
SOUTHEAST NEW HAMPSHIRE ACROSS MUCH OF THE EASTERN TWO THIRDS OF
MASSACHUSETTS INTO NORTHERN CONNECTICUT AND MOST OF RHODE ISLAND.

COASTAL SOUTHERN NEW ENGLAND MAY HAVE SOME PROTECTION FROM
COOLER OCEAN BREEZES. EVEN SO...EAST COASTAL MASSACHUSETTS...
INCLUDING BOSTON HARBOR...MAY SEE A GUST TO 45 KNOTS BETWEEN 2 PM
AND 6 PM. THE SOUTH COAST OF RHODE ISLAND AND SOUTH COASTAL
MASSACHUSETTS FROM MARTHAS VINEYARD TO CAPE COD MAY ALSO SEE A GUST
TO 40 OR 45 KNOTS BETWEEN 4 PM AND 9 PM WHEN THE STRONGER STORMS
ARRIVE THERE.

RAINFALL FROM THESE STORMS WILL BE VERY HEAVY IN A FEW LOCALITIES...
EXCEEDING 3 INCHES IN A 90 MINUTE PERIOD. THIS WILL CAUSE LOCAL
FLOODING OF POOR DRAINAGE AREAS. THE GREATEST RISK FOR FLOODING IS
ALONG AND SOUTH OF THE MASS PIKE FROM HARTFORD...SPRINGFIELD AND
WORCESTER TO WILLIMANTIC...WOONSOCKET...PROVIDENCE...TAUNTON AND NEW
BEDFORD.  EVEN THE CAPE AND ISLANDS MAY SEE VERY HEAVY RAIN THIS
EVENING.

STAY TUNED TO YOUR FAVORITE LOCAL BROADCAST OUTLET FOR ANY WARNINGS
OR WATCHES. PLEASE IMMEDIATELY RELAY ANY DAMAGING WIND OR FLOODING
INFORMATION TO THE NATIONAL WEATHER SERVICE.

DRAG
Special weather statement, Jul 19, 10:21 AM EDT, 3 hours 42 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-192221-

SPECIAL WEATHER STATEMENT..MINOR CORRECTION WORDING..
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT MON JUL 19 1999

...A BREAK IN THE HEAT WAVE SHOULD BE PUNCTUATED BY ISOLATED OR
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON IN A PORTION OF
SOUTHERN NEW ENGLAND...

THE MOST LIKELY TIME FOR A THUNDERSTORM TO PRODUCE DAMAGING WIND AND
FLOODING RAINFALL IS BETWEEN 1 PM AND 7 PM.

THUNDERSTORMS SHOULD START DEVELOPING BETWEEN 11 AM AND 1230 PM FROM
SOUTHEAST NEW HAMPSHIRE INTO THE CONNECTICUT RIVER VALLEY OF WESTERN
MASSACHUSETTS AND TRACK SOUTHEAST AT 30 MPH.

THE GREATEST THREAT REGION FOR A SEVERE STORM LIES FROM NASHUA IN
SOUTHEAST NEW HAMPSHIRE ACROSS MUCH OF THE EASTERN TWO THIRDS OF
MASSACHUSETTS INTO NORTHERN CONNECTICUT AND MOST OF RHODE ISLAND.

COASTAL SOUTHERN NEW ENGLAND MAY HAVE SOME PROTECTION FROM
COOLER OCEAN BREEZES. EVEN SO...EAST COASTAL MASSACHUSETTS...
INCLUDING BOSTON HARBOR...MAY SEE A GUST TO 45 KNOTS BETWEEN 2 PM
AND 6 PM. THE SOUTH COAST OF RHODE ISLAND AND SOUTH COASTAL
MASSACHUSETTS FROM MARTHAS VINEYARD TO CAPE COD MAY ALSO SEE A GUST
TO 40 OR 45 KNOTS BETWEEN 4 PM AND 9 PM WHEN THE STRONGER STORMS
ARRIVE THERE.

RAINFALL FROM THESE STORMS WILL BE VERY HEAVY IN A FEW LOCALITIES...
EXCEEDING 3 INCHES IN A 90 MINUTE PERIOD. THIS WILL CAUSE LOCAL
FLOODING OF POOR DRAINAGE AREAS. THE GREATEST RISK FOR FLOODING IS
ALONG AND SOUTH OF THE MASS PIKE FROM HARTFORD...SPRINGFIELD AND
WORCESTER TO WILLIMANTIC...WOONSOCKET...PROVIDENCE...TAUNTON AND NEW
BEDFORD.  EVEN THE CAPE AND ISLANDS MAY SEE VERY HEAVY RAIN
THIS EVENING.

STAY TUNED TO YOUR FAVORITE LOCAL BROADCAST OUTLET FOR ANY WARNINGS
OR WATCHES. PLEASE IMMEDIATELY RELAY ANY DAMAGING WIND OR FLOODING
INFORMATION TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 19, 10:21 AM EDT, 3 hours 42 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-192221-

SPECIAL WEATHER STATEMENT..MINOR CORRECTION WORDING..
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT MON JUL 19 1999

...A BREAK IN THE HEAT WAVE SHOULD BE PUNCTUATED BY ISOLATED OR
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON IN A PORTION OF
SOUTHERN NEW ENGLAND...

THE MOST LIKELY TIME FOR A THUNDERSTORM TO PRODUCE DAMAGING WIND AND
FLOODING RAINFALL IS BETWEEN 1 PM AND 7 PM.

THUNDERSTORMS SHOULD START DEVELOPING BETWEEN 11 AM AND 1230 PM FROM
SOUTHEAST NEW HAMPSHIRE INTO THE CONNECTICUT RIVER VALLEY OF WESTERN
MASSACHUSETTS AND TRACK SOUTHEAST AT 30 MPH.

THE GREATEST THREAT REGION FOR A SEVERE STORM LIES FROM NASHUA IN
SOUTHEAST NEW HAMPSHIRE ACROSS MUCH OF THE EASTERN TWO THIRDS OF
MASSACHUSETTS INTO NORTHERN CONNECTICUT AND MOST OF RHODE ISLAND.

COASTAL SOUTHERN NEW ENGLAND MAY HAVE SOME PROTECTION FROM
COOLER OCEAN BREEZES. EVEN SO...EAST COASTAL MASSACHUSETTS...
INCLUDING BOSTON HARBOR...MAY SEE A GUST TO 45 KNOTS BETWEEN 2 PM
AND 6 PM. THE SOUTH COAST OF RHODE ISLAND AND SOUTH COASTAL
MASSACHUSETTS FROM MARTHAS VINEYARD TO CAPE COD MAY ALSO SEE A GUST
TO 40 OR 45 KNOTS BETWEEN 4 PM AND 9 PM WHEN THE STRONGER STORMS
ARRIVE THERE.

RAINFALL FROM THESE STORMS WILL BE VERY HEAVY IN A FEW LOCALITIES...
EXCEEDING 3 INCHES IN A 90 MINUTE PERIOD. THIS WILL CAUSE LOCAL
FLOODING OF POOR DRAINAGE AREAS. THE GREATEST RISK FOR FLOODING IS
ALONG AND SOUTH OF THE MASS PIKE FROM HARTFORD...SPRINGFIELD AND
WORCESTER TO WILLIMANTIC...WOONSOCKET...PROVIDENCE...TAUNTON AND NEW
BEDFORD.  EVEN THE CAPE AND ISLANDS MAY SEE VERY HEAVY RAIN
THIS EVENING.

STAY TUNED TO YOUR FAVORITE LOCAL BROADCAST OUTLET FOR ANY WARNINGS
OR WATCHES. PLEASE IMMEDIATELY RELAY ANY DAMAGING WIND OR FLOODING
INFORMATION TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:35 PM EDTSevere Thunderstorm WarningBOXBristol40 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.